It is described a case of mortal poisoning by ingestion of the Rodenticide Brodifacoum, a superwarfarin anticoagulant, together with other drugs, among which were non steroid anti-inflammantory drugs and a domestic organic solvent. The individual died in the Intensive Care Unit, with acute respiratory insufficiency, followed by hepatic and renal failure. At autopsy perineural rounded haemorrhagic lesions were seen, wich affected several tissues, among which were mesenteric fat, the epicardium and the perikidney fat. Microscopy study revealed the existence of a typical acute haemorrhagic lesion, located around the epicardial vegetative nerves and those found in the splanchnic beds. The reason why the peripheral vegetative nerves constitute the target of the toxic effects was attributed to the combined action of the solvents with the superwarfarine drug on the Peripheral Nervous System. It is known that organic solvents produce an acute neuronal lesion, consisting in tumefaction of the axon and the neuronal soma, which leads to the alteration of the system of transport ( neurotubules) along the axon. We believe that -from a physiological point of view - the reactive vascular congestion of the vasa-nervorum - produced as a consecuence of the acute neuronal lesion induced by the solvents, together with the state of hipocoagulability of the blood, due to the ingestion of superwarfarin Brodifacoum, and potentiated by the anticoagulant action on the non steroid anti-inflamatory drugs, make up the intimate mechanism which could explain this characteristic Acute Toxic Haemorrhagic Neuropathy of the peripheral nerves of the Neurovegetative Nervous System. We do not know if the mixed peripheral nerves were affected by this lesion due to absence of samples for a more definitive study. Although most cases of brodifacoum poisoning in humans are non-fatal, this compound, alone, can be deadly because of its very long half-life.
In Forensic Pathology we must suspect superwarfarin rodenticides poisoning when confronted with cases of unexplained bleeding. Anticoagulant poisoning can mimic leukemia or infectious diseases such as bacterial sepsis, leptospirosis or rickettsioses; a death scene investigation may provide clues that a person has ingested these substances.